Monica Marazuela, MD, PhD; Esteban Daudén, MD, PhD; Elena Ocón, MD; Dolores Moure, MD; Lia Nattero, MD
Potential Financial Conflicts of Interest: None disclosed.
Marazuela M, Daudén E, Ocón E, Moure D, Nattero L. Pegvisomant-Induced Lipohypertrophy: Report of a Case with Histopathology. Ann Intern Med. 2007;147:741-743. doi: 10.7326/0003-4819-147-10-200711200-00019
Download citation file:
Published: Ann Intern Med. 2007;147(10):741-743.
Background: In a recent report, Maffei and colleagues (1) described 2 patients who developed subcutaneous lipohypertrophy in the abdomen during pegvisomant therapy (Somavert, Pfizer, New York).
Objective: To describe the effect of pegvisomant-induced lipohypertrophy on insulin-like growth factor I (IGF-I) levels.
Case Report: A 50-year-old woman with active acromegaly was prescribed subcutaneous pegvisomant, 10 mg/d, after a lack of response to somatostatin analogues. After 2 months of therapy, IGF-I levels reached the low normal range (Figure 1). After 4 months of therapy, IGF-I returned to pretreatment levels. The IGF-I levels did not reach the normal range despite the pegvisomant dose being increased (Figure 1). At month 8, a thorough clinical examination revealed a soft, painless swelling at the left arm at the injection site (Figure 2, left). The mass was soft, rounded, movable, and skin-colored; the size was about 10 cm in diameter. Ultrasonography confirmed focal accumulation of subcutaneous adipose tissue in the patient's left arm, with no deposition in the right arm (Figure 3). A biopsy of the mass, performed after informed consent, showed normal subcutaneous adipose tissue (Figure 4, top). At higher magnification, normal-appearing mature adipocytes, with no fat necrosis and no inflammatory cells, were found (Figure 4, bottom). Antipegvisomant antibodies were negative. The patient reported that she was using only her left arm, because she was afraid of using other sites.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only